Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 511, NWS Norman, OK

July 11, 2020Garfield County, Kingfisher County, Major County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 11, 2020, 6:53 PM CDT for Garfield County, Kingfisher County, Major County, Oklahoma. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 6:53 PM CDT (23:53 UTC)
Expired
Jul 11, 2020, 7:30 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Garfield County, OK, Kingfisher County, OK, Major County, OK

The radar

The Vance AFB radar (KVNX), 61 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:28 PM CDTHAIL 1.55 Se Ames, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 6:08 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1751 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

707 
WUUS54 KOUN 112353 RRA
SVROUN
OKC047-073-093-120030-
/O.NEW.KOUN.SV.W.0511.200711T2353Z-200712T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
653 PM CDT Sat Jul 11 2020

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kingfisher County in central Oklahoma...
  Southwestern Garfield County in northern Oklahoma...
  Southeastern Major County in northwestern Oklahoma...

* Until 730 PM CDT.

* At 652 PM CDT, a severe thunderstorm was located near Ames, moving
  southeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated. Trained spotters reported quarter size 
           hail.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Hennessey, Waukomis, Drummond, Ames, Bison and Lacey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3623 9823 3634 9812 3622 9770 3597 9801
TIME...MOT...LOC 2352Z 308DEG 20KT 3623 9812 

HAIL...1.75IN
WIND...60MPH
 
$$

JT
1 follow-up statement
489 
WWUS54 KOUN 120021
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
721 PM CDT Sat Jul 11 2020

OKC047-073-093-120030-
/O.CON.KOUN.SV.W.0511.000000T0000Z-200712T0030Z/
Kingfisher OK-Garfield OK-Major OK-
721 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL KINGFISHER...SOUTHWESTERN GARFIELD AND SOUTHEASTERN
MAJOR COUNTIES...

At 721 PM CDT, a severe thunderstorm was located near Hennessey,
moving southeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated. This storm produced quarter size hail in 
         Ames.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hennessey, Bison and Lacey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3628 9810 3629 9807 3626 9794 3617 9777
      3597 9801 3622 9819
TIME...MOT...LOC 0021Z 308DEG 20KT 3613 9796 

HAIL...1.75IN
WIND...60MPH
 
$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:19 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 11, 4:19 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
419 PM CDT Sat Jul 11 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 417 PM CDT Sat Jul 11 2020

As of 4PM, maximum temperatures at/near 107 deg F were observed
over western Oklahoma with widespread heat indices of 110 to 115
deg F. Per mesonet observations, the highest HI so far was 119 deg
F near the Red River, in Jefferson County. With temperatures
exceeding 100 deg F temperatures over western north Texas
tomorrow, a Heat Advisory has been issued for our TX counties
through 9PM tomorrow.

There is an Enhanced Risk of severe thunderstorms across north-
central Oklahoma this evening and tonight, extending as far south
as Kingfisher to Stillwater. Severe thunderstorms with large hail
up to 2 inches in diameter and damaging wind gusts of 60 to 80
mph are possible with storms in this area. Latest CAM runs
suggest a slightly later time frame for storm initiation over
north/northwest OK, with CI now anticipated in the 6-10PM time
frame. An extremely unstable air mass is present with mesoanalysis
MLCAPE values ranging from 4000 to 5000 J/kg over north-central OK
and 3000 to 4000 J/kg over northwest OK. The 18Z special
soundings at LMN and OUN indicate a very strong cap in place with
CIN values near -200 J/kg. However, with the approaching surface
boundary, change in topography over NW Oklahoma, and anticipated
cooling aloft (in associated with the shortwave), severe
thunderstorms are likely to develop late this evening over
northwest and north-central OK. Convection over central Oklahoma
seems less likely.

Thompson

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 320 PM CDT Sat Jul 11 2020

Upper level ridge over the SW CONUS will shift east and begin to
break down by midweek as a strong longwave trough tracks eastward
across Canada. The hottest day of the week appears to be Tuesday
with 850H temperatures prog'd to be up to 35C over western north
TX. Temperatures of 100 to 105 F are expected over much of the
area, with highs near 110 F over southwest OK and western north
TX. There is a slight chance for showers/thunderstorms late each
day from Sunday through Thursday (over NW/N Oklahoma) in
association with several embedded shortwaves traveling along the
periphery of the ridge.

Thompson

&&

.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Sat Jul 11 2020

Primarily VFR forecast across the region outside of TSRA which
will be mainly confined to northern Oklahoma terminals after 00Z.
This activity could make it into central Oklahoma toward and after
06Z so will keep PROB30 going at KOKC and KOUN. Eastern to
northerly wind shift behind weak cold front/outflow for late
tonight and tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  97  74  94  73 /  20  40  20  10
Hobart OK        105  75 100  74 /  10  20  10  10
Wichita Falls TX 104  76 102  76 /   0  10  10  10
Gage OK          105  71  96  70 /  20  40  10  20
Ponca City OK     97  72  91  70 /  40  80  10  10
Durant OK         99  75  99  75 /   0  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Warning until 9 PM CDT this evening for
     OKZ006>008-011>013-017>020-023>032-035>048-050>052.

     Heat Advisory until 9 PM CDT this evening for OKZ004-005-009-010-
     014>016-021-022-033-034.

TX...Excessive Heat Warning until 9 PM CDT this evening for
     TXZ083>090.

     Heat Advisory from 9 PM this evening to 9 PM CDT Sunday for
     TXZ083>090.

&&

SHORT TERM...01
LONG TERM....01
AVIATION...11
Hazardous weather outlook, Jul 11, 4:05 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
405 PM CDT Sat Jul 11 2020

OKZ004>048-050>052-TXZ083>090-122115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
405 PM CDT Sat Jul 11 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced Risk for severe thunderstorms late this
afternoon through the evening across north-central Oklahoma,
generally north of a line extending from Alva, to Hennessey, to
Cushing. This includes Enid, Ponca City and Stillwater. A Slight
Risk extends farther west and south, including Woodward, Hinton,
the OKC metro, Seminole, Ada, and Coalgate. Even farther south, a
Marginal Risk covers the rest of Oklahoma and a portion of north
Texas near the Red River.

Hail to the size of baseballs and wind gusts of 80 mph will be
the main hazards in the Enhanced Risk area, while damaging wind
gusts of 60 to 80 mph and golfball size hail will be the primary
hazard elsewhere.

Severe storms are expected to develop over southwest Kansas or
northwest Oklahoma early this evening, then spread east and south
into the body of Oklahoma through the evening hours.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
northern Oklahoma should prepare for severe weather operations
this evening and perhaps overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms are possible late Sunday and early Monday and again
late Tuesday and early Wednesday. Most of these would occur across
northern and central Oklahoma.

.Heat...
Very hot conditions will exist Monday and Tuesday.

.Fire Weather...
Elevated fire weather conditions will occur Monday and Tuesday in
western Oklahoma and adjacent parts of northern Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 11, 6:12 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
612 PM CDT Sat Jul 11 2020

OKZ011-112330-
Major OK-
612 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR east central Major County Until
630 PM CDT...

AT 610 PM CDT, a raidly developing thunderstorm was located 4 miles
southeast of Cleo Springs, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

Locations impacted include...
Ringwood, Ames and Meno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3621 9811 3632 9844 3643 9842 3643 9811
TIME...MOT...LOC 2310Z 280DEG 9KT 3637 9837

BRB
Special weather statement, Jul 11, 6:29 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
629 PM CDT Sat Jul 11 2020

OKZ004-010-112345-
Woodward OK-Harper OK-
629 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Woodward and
southeastern Harper Counties Until 645 PM CDT...

AT 624 PM CDT, a strong thunderstorm was located 11 miles southwest
of Alabaster Caverns State Park, moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

This storm will remain over mainly rural areas of northeastern
Woodward and southeastern Harper Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3660 9942 3672 9937 3667 9907 3647 9915
TIME...MOT...LOC 2324Z 296DEG 16KT 3663 9933

BRB
Special weather statement, Jul 11, 6:30 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
630 PM CDT Sat Jul 11 2020

OKZ010-112345-
Woodward OK-
630 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward County
Until 645 PM CDT...

AT 629 PM CDT, a strong thunderstorm was located 5 miles southwest of
Woodward, moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

Locations impacted include...
Woodward, Sharon and Tangier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3635 9958 3648 9952 3640 9919 3623 9932
TIME...MOT...LOC 2329Z 296DEG 16KT 3638 9949

BRB
Local storm report, Jul 11, 6:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             WOODWARD                36.42N 99.40W
07/11/2020  E0.75 INCH       WOODWARD           OK   TRAINED SPOTTER

0644 PM     HAIL             2 N LAHOMA              36.42N 98.09W
07/11/2020  E1.75 INCH       GARFIELD           OK   TRAINED SPOTTER

0646 PM     HAIL             AMES                    36.25N 98.19W
07/11/2020  E1.00 INCH       MAJOR              OK   CO-OP OBSERVER

&&
Local storm report, Jul 11, 6:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
653 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             LAHOMA                  36.39N 98.09W
07/11/2020  E1.75 INCH       GARFIELD           OK   TRAINED SPOTTER

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:40 AM CDTExcessive Heat WarningOUNAlfalfa, Atoka, Blaine, Bryan, Caddo, Canadian and 31 more9 hr
Jul 11, 6:12 PM CDTSpecial Weather StatementOUNMajor18 min
Jul 11, 6:26 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major34 min
Jul 11, 6:29 PM CDTSpecial Weather StatementOUNWoodward16 min
Jul 11, 6:30 PM CDTSpecial Weather StatementOUNWoodward15 min
Jul 11, 6:34 PM CDTSevere Thunderstorm WarningOUNWoodward26 min
Jul 11, 6:39 PM CDTSevere Thunderstorm WarningOUNHarper, Woodward36 min
Jul 11, 6:48 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major27 min
Jul 11, 6:53 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods37 min
Jul 11, 6:55 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward35 min
Jul 11, 6:59 PM CDTSevere Thunderstorm WarningOUNHarper31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.